Q: I recently read about a syndrome that had to do with diarrhea and a sensitivity to foods made with wheat. Is this a form of colitis or irritable bowel syndrome? Can you tell me what this syndrome is called, and what foods to avoid?

A: I think you're referring to a rare condition known by several names -- celiac disease in children, nontropical sprue in adults, and gluten-sensitive enteropathy. To clear up misunderstandings and simplify the terminology, many health professionals now refer to this condition by the combined term celiac-sprue (CS).

People with CS are sensitive to gluten, a protein found in wheat, oat, barley and rye grains. CS affects the small intestine and causes a variety of reactions to gluten, including diarrhea, foul-smelling stools, abdominal bloating, failure to gain weight and grow normally, and vomiting. Interestingly, some children with CS also have irritability, sleep problems and changes in personality. Although some of the symptoms of CS resemble those of colitis and irritable bowel syndrome, the disorder is entirely different.

In addition to intestinal symptoms, CS sometimes causes problems in absorbing necessary vitamins, minerals and other nutrients. Deficiencies of important dietary substances can lead to a wide range of other health problems. Many people with CS also have difficulty absorbing the milk sugar lactose (lactose intolerance), which adds to the intestinal symptoms.

Doctors diagnose CS in two ways, either by taking a biopsy of the intestine through a narrow tube passed through the mouth, or by noticing dramatic improvement in symptoms when the patient is following a gluten-free diet. Diet management is the only effective treatment for CS.

In many cases, CS seems to be hereditary, and most affected children develop symptoms by the age of 2. Because gluten is present in so many foods, it's important for patients and parents of children with CS to receive thorough instruction in a gluten-free diet. Sample diets, lists of foods containing gluten, and more information about CS are available by sending a self-addressed, stamped business-size envelope to the Celiac Sprue Association, 2313 Rocklyn Dr., Suite 1, Des Moines, Iowa, 50322, or call (515) 270-9689. You can reach the local CS support group at 649-1288, or write Beatrice Newell, 1131 University Blvd., Silver Spring, Md. 20902.

Q: How long can a person take the painkiller Percodan without becoming addicted?

A: The answer to your question seems to depend more on the person taking the drug than the medicine itself.

Percodan is a narcotic painkiller. As with other narcotics, sleeping pills, tranquilizers and alcohol, you can become tolerant to the drug's effect after prolonged use -- it takes more and more of the medication to achieve the same effect. For most people, it takes from weeks to several months of continuous use for this to happen.

Once you develop tolerance, you're likely to experience withdrawal symptoms when you stop the drug. In a sense, this is a normal reaction to repeated use of depressant medicines. Withdrawal symptoms tend to counteract the drug's usual sedating effect and include restlessness, tremor, sweating, difficulty sleeping and abdominal discomfort.

But the important point is that developing tolerance and having withdrawal reactions don't necessarily mean you're addicted. Addiction implies that you've become psychologically as well as physically dependent on a drug, something that seems to occur mainly in people who are by nature susceptible to drug addiction. For most people, supervised use of potentially addicting drugs, although it may lead to tolerance, does not lead to addiction.

If anything, doctors tend to underprescribe painkillers, mostly out of an overly cautious concern about drug addiction. The vast majority of people treated with narcotic painkillers don't become addicted.

Q: Can you tell me when women are supposed to stop having periods? I am 54 and still having them at times, about every two months. I've had several check-ups for this, and a D&C. There were no signs of cancer. Can continued periods at my age be harmful?

A: Menopause, the end of menstrual periods, generally occurs between the ages of 45 and 55, with the average being around 52. But some women continue having periods until later than this without any harmful effects. The two things to look out for are excessive loss of blood, leading to anemia, and tumors of the uterus, including uterine cancer.

A woman's periods are usually irregular at both the beginning and end of her menstrual life. Sometimes the bleeding at these times can be quite heavy, and you may need to take iron supplements to prevent anemia.

The other concern about irregular periods around the time of menopause is that they may be a sign of cancer of the uterus. Depending on the degree of irregularity and whether you have any conditions putting you at higher risk for uterine cancer, your doctor may want to take a sample of tissue from inside the uterus to look for any changes that suggest cancer or pre-cancer.

Risk factors for uterine cancer are having high blood pressure or diabetes, being overweight, never having had children, being past the menopause, having late menopause (after 52), having had infrequent periods during your menstrual years, or having taken estrogen hormones for a long time without the protective action of another female hormone, progesterone.

You've already had a D&C, a procedure that checks for abnormal growths inside the uterus. Depending on how your periods continue, your doctor may want to repeat the procedure or use one of several other techniques that can be done in the office to check for uterine cancer and other tumors that can cause irregular bleeding.